Medicines that can cause blisters

Several medicines, including some that are applied directly to the skin (topically), may cause blisters. The blisters may be small or large and usually occur with reddened, itchy skin. Medicines that may cause blisters include:

  • Antibiotics.
    • Aminocyclitols, such as spectinomycin and tobramycin
    • Cephalosporins, such as Biocef, Keflex, Keftab, and Zartan
    • Glycopeptides, such as vancomycin
    • Nalidixic acid
    • Penicillamine, such as Cuprimine and Depen
    • Penicillins, such as amoxicillin, ampicillin, penicillin, and ticarcillin
    • Sulfonamides, such as Bactrim, Septra, and sulfamethoprim
  • Barbiturates, such as phenobarbital.
  • Captopril, such as Capoten.
  • Clonidine, such as Catapres.
  • Diazepam, such as Diastat and Valium.
  • Furosemide, such as Lasix and Lo-Aqua.
  • Heroin.
  • Iodides.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as naproxen sodium (for example, Anaprox or Aleve) or piroxicam (for example, Feldene).
  • Phenazopyridine, such as Pyridium.
  • Topical medicines.
    • Neosporin
    • Benzocaine, such as Anbesol, Hurricaine, and Orajel
    • Ethylenediamine, which is used as a stabilizer in topical medicines
  • Tricyclic antidepressants, such as nortriptyline (for example, Aventyl), imipramine hydrochloride (for example Tofranil), and desipramine hydrochloride (for example, Norpramin).

If the blisters are only mildly annoying and other symptoms are not present, stopping the use of the medicine or ointment may be all that is needed. Call your doctor. He or she may be able to prescribe another medicine for you.

Blisters that occur with other signs of illness (such as fever, chills, nausea, vomiting, or diarrhea), may mean a more serious problem, such as Stevens-Johnson syndrome. Talk with your doctor if a medicine may have caused blisters and you have other signs of illness.

If you think your blisters may be caused by a medicine:

  • Call the doctor who prescribed the medicine to find our whether you should stop taking the medicine or take a different one. An appointment may not be needed.
  • If you are taking a medicine that was not prescribed by a doctor, stop taking it. Call your doctor if you feel you need to keep taking the medicine or if you need help to control your symptoms after you stop taking the medicine.

Last Updated: May 6, 2009

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.